Nebraska, 2008

Hail and Damaging Winds in Nebraska, June 26, 2008

June 26, 2008 · NWS GID · 15 events in 7 counties and zones

A surface boundary draped across the region provided a focus for thunderstorm development as an upper level disturbance crossed the Central Plains. These thunderstorms developed during the late afternoong and early evening hours, and conditions were favorable for thunderstorms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$180,000
Crop damage
$850,000
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A surface boundary draped across the region provided a focus for thunderstorm development as an upper level disturbance crossed the Central Plains. These thunderstorms developed during the late afternoong and early evening hours, and conditions were favorable for thunderstorms to become severe. Hail up to the size of quarters was reported across portions of south central Nebraska, along with wind gusts estimated up to 80 mph. A low level jet nosing into the area helped to sustain convection through midnight, after which thunderstorms moved south out of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 26, 5:27 AM CST, 8 minutes earlier.

Area forecast discussion, Jun 26, 5:27 AM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
627 AM CDT THU JUN 26 2008

.AVIATION...12Z KGRI TAF. VFR CONDITIONS EXPECTED FOR THIS
FORECAST. WIND SHOULD START MIXING AND GUSTING SOME FROM THE
SOUTH BY THIS AFTERNOON. THUNDERSTORMS THEN MOVE INTO THE AREA AT THE END
OF THE PERIOD...THIS EVENING AND TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT THU JUN 26 2008/

DISCUSSION...NO BIG CHANGES IN THE OVERALL PATTERN TONIGHT...WITH
UA OBS AND SATELLITE CONTINUING TO SHOW NORTHWESTERLY FLOW OVER
THE CENTRAL PLAINS WITH TROUGHING OVER THE GREAT LAKES/MIDWEST AND
A RIDGE OVER THE ROCKIES. AS HAS BEEN THE CASE FOR MANY DAYS...EMBEDDED
DISTURBANCES IN THE MAIN FLOW ALONG WITH THE SOUTHERLY LOW LEVEL
JET HELPING TO SPARK OFF SHOWERS AND THUNDERSTORMS ACROSS THE
REGION. MAIN ACTION HAS STAYED TO THE WEST/NORTH OF THE CWA...BUT
A FEW OF THESE SHOWERS/THUNDERSTORMS ASSOCIATED WITH A THE SURFACE
BOUNDARY AND THE 25-30KT LLJ ACROSS SW NE MAY DRIFT INTO PORTIONS
OF THE CWA EARLY THIS MORNING. TEMPERATURES HAVE REMAINED MILD
OVERNIGHT...ANYWHERE FROM THE MID 60S TO MID 70S.

ENERGY FROM ANOTHER UPPER LEVEL DISTURBANCE CROSSING OVER THE
NORTHERN PLAINS WILL BRING INCREASED CHANCES FOR PRECIP TO THE CWA
TODAY. AT THE SURFACE...LOW PRESSURE REMAINS OVER WESTERN
KS/EASTERN CO...WITH A WARM FRONT SHIFTING NORTH DURING THE DAY.
EXPECTING INCREASED SOUTHERLY FLOW ACROSS THE CWA...MAKING FOR
ANOTHER WARM AND MUGGY DAY. HIGH TEMPERATURES THIS AFTERNOON AGAIN
EXPECTED TO REACH INTO THE 90S...WITH NEAR 100 ACROSS THE SOUTH.
MODELS IN GOOD AGREEMENT WITH THE DEVELOPMENT OF GOOD INSTABILITY
ACROSS THE AREA BY LATE THIS AFTERNOON...ESPECIALLY ACROSS THE
NORTH WITH 2-4000 J/KG OF CAPE POSSIBLE. SHEAR AGAIN NOT OVERLY
IMPRESSIVE...BUT INCREASES A BIT IN TIME AND MORE TOWARDS THE
NORTH IN CLOSER PROXIMITY TO THE SURFACE BOUNDARY. DID NOT MAKE
MAJOR CHANGES TO INHERITED POPS...AS HOW TODAY IS GOING TO PLAY
OUT IS NOT EXACTLY CLEAR CUT...AS MODELS HAVE STRUGGLED OVER THE
PAST FEW NIGHTS WITH CONVECTION. THERE CONTINUE TO BE DIFFERENCES
BETWEEN MODELS WITH THE AREA OF BEST FORCING AND ASSOCIATED PRECIP
TODAY/TONIGHT...THE GFS KEEPS THE BULK OF THE ACTION WELL TO OUR
NORTH. FORECAST TRENDED MORE TOWARDS THE NAM...WHICH SHOWS
PRECIPITATION DEVELOPING NEAR THE FRONT THIS AFTERNOON...AND
CONTINUING INTO THE OVERNIGHT HOURS AND MOVING SOUTHEAST AS LLJ
NOSES INTO THE AREA. THIS LEAVES THE EASTERN HALF OF THE CWA WITH
THE BEST CHANCES FOR PRECIPITATION. THE FORCING AND INSTABILITY IS
AVAILABLE...AND THOUGH SHEAR ISN/T GREAT...THE ENTIRE CWA STILL AT
RISK FOR SOME OF THESE THUNDERSTORMS WHICH DEVELOP TO BECOME
STRONG/SEVERE.

KEPT PRECIPITATION CHANCES GOING INTO FRIDAY...AS THIS COLD FRONT
PUSHES THROUGH THE CWA AND THE SHORTWAVE TROUGH AXIS CROSSES OVER
THE PLAINS DURING THE DAYTIME HOURS...SHIFTING HIGHER CHANCES TO
THE SOUTHEAST. AREAS ALONG AND SOUTH OF THE FRONT AGAIN SEE THE
POSSIBILITY FOR STRONG/SEVERE WEATHER INTO THE AFTERNOON/EVENING
HOURS...WITH MODELS AGAIN SHOWING INSTABILITY REACHING OVER 2000
J/KG. WITH THE SURFACE FRONT PASSING THROUGH DURING THE DAY...THIS
WILL KEEP TEMPERATURES DOWN A BIT...ESPECIALLY ACROSS THE
NORTHWESTERN HALF OF THE CWA WHERE HIGHS ARE EXPECTED IN THE
LOWER/MID 80S. HIGHS ACROSS THE SOUTH AND AHEAD OF THE FRONT REACH
INTO THE LOWER 90S. PRECIPITATION WILL CONTINUE TO SHIFT SOUTH
WITH THE SURFACE FRONT...AND HAVE DRY CONDITIONS ACROSS THE ENTIRE
CWA AFTER MIDNIGHT.

A VERY NICE WEEKEND ON TAP FOR THE CWA...WITH DRY CONDITIONS.
FRIDAYS SURFACE COLD FRONT CONTINUES TO MOVE TO THE SOUTH ON
SATURDAY AS THE MAIN UPPER LEVEL SYSTEM PUSHES SOUTH OUT OF CENTRAL
CANADA. MODELS IN GOOD AGREEMENT WITH THIS SYSTEM AND TROUGH
DIGGING SOUTH INTO THE GREAT LAKES AND MIDWEST REGION...ALLOWING
THE THE RIDGE ACROSS THE ROCKIES TO BUILD FURTHER NORTH. THIS
LEADS TO A HIGHLY AMPLIFIED PATTERN ACROSS THE CONUS...AND SHARP
AND DRY NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS THROUGH THE
ENTIRE WEEKEND. AS THE SURFACE COLD FRONT CONTINUES MOVING
SOUTH...HIGH PRESSURE BUILDS IN FROM THE NORTHERN
PLAINS/ROCKIES...AND SETTLES OVER THE REGION. EXPECTING HIGHS IN
THE LOWER/MID 80S.

NO CHANGES MADE TO MONDAY AND BEYOND.  DRY CONDITIONS EXPECTED TO
LINGER ON INTO THE FIRST OF NEXT WEEK...AS THE UPPER LEVEL PATTERN
REMAINS WELL AMPLIFIED OVER THE CONUS. NEXT CHANCE FOR PRECIPITATION
ARRIVES ON TUESDAY AND INTO WEDNESDAY...WITH THE ARRIVAL OF A
MID/UPPER LEVEL SHORTWAVE TROUGH PASSING OVER THE CENTRAL PLAINS.
AS FAR AS TEMPERATURES GO...NO SIGNIFICANT CHANGES EXPECTED...WITH
HIGHS REACHING INTO THE UPPER 80S/LOWER 90S.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 26, 4:29 AM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
529 AM CDT THU JUN 26 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
529 AM CDT THU JUN 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A POSSIBILITY FOR THUNDERSTORMS ACROSS THE ENTIRE
OUTLOOK AREA TODAY AND TONIGHT...WITH A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ACROSS SOUTH CENTRAL NEBRASKA. THE HIGHEST THREAT
WILL EXIST AFTER 3 PM THIS AFTERNOON...AND THE PRIMARY HAZARDS
WITH SEVERE THUNDERSTORMS WILL BE WITH HAIL TO THE SIZE OF GOLF
BALLS AND DAMAGING WINDS TO 60 MPH. LOCALLY HEAVY RAIN MAY ALSO
PRODUCE SOME AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL EXIST ALONG AND SOUTH
OF A LINE FROM FULLERTON TO BEAVER CITY NEBRASKA ON FRIDAY. THE
PRIMARY HAZARDS FROM THESE STORMS IS WITH LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN.

THUNDERSTORM CHANCES RETURN TO THE OUTLOOK AREA TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON ACROSS
SOUTH CENTRAL NEBRASKA.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The North Platte radar (KLNX), 130 km away, was scanning. The volume nearest the first event began at 11:36 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Dawson

When
June 26, 5:35 AM CST
Where
Dawson County, (Czd)cozad Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Crop damage
$250,000
Reported by
Emergency Manager
Coordinates
40.870, -100.000

Winds from a heat burst estimated at 70 mph. Reported damage included fences blown over, 2 to 6 inch diameter tree branches down, 10 inch diameter tree fell on a car, broken windows, irrigation pipe and roof damage, and ball field dugouts blown down.

Hail, Thayer

When
June 26, 7:14 AM CST
Where
Thayer County, 0.69 mi S of Chester
Measured
1 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
County Official
Coordinates
40.010, -97.620

Thunderstorm Wind, Dawson

When
June 26, 7:57 PM CST
Where
Dawson County, 0.52 mi W of Gothenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.930, -100.160

Thunderstorm Wind, Dawson

When
June 26, 8:10 PM CST
Where
Dawson County, 0.87 mi SE of (Czd)cozad Muni Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Crop damage
$250,000
Reported by
Trained Spotter
Coordinates
40.860, -99.990

Thunderstorm Wind, Furnas

When
June 26, 8:15 PM CST
Where
Furnas County, 1.26 mi WSW of Wilsonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.110, -100.140

Hail, Furnas

When
June 26, 8:27 PM CST
Where
Furnas County, Cambridge
Measured
1 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.280, -100.170

Thunderstorm Wind, Furnas

When
June 26, 8:39 PM CST
Where
Furnas County, 0.69 mi S of Beaver City
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.140, -99.830

Thunderstorm Wind, Buffalo

When
June 26, 9:04 PM CST
Where
Buffalo County, 0.52 mi W of Elm Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.720, -99.380

Thunderstorm Wind, Buffalo

When
June 26, 9:09 PM CST
Where
Buffalo County, 2.14 mi SSW of Elm Creek
Measured
54 kt (62 mph) estimated gust
Reported by
Department of Highways
Coordinates
40.690, -99.380

Measured by a Nebraska Department of Roads sensor at the Interstate 80 interchange.

Thunderstorm Wind, Buffalo

When
June 26, 9:18 PM CST
Where
Buffalo County, Kearney
Measured
70 kt (81 mph) measured gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.700, -99.080

Thunderstorm Wind, Adams

When
June 26, 9:45 PM CST
Where
Adams County, 2.21 mi WSW of (Hsi)hastings Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.590, -98.470

Thunderstorm Wind, Hall

When
June 26, 9:49 PM CST
Where
Hall County, 0.87 mi SE of (Gri)grand Is Rgnl A
Measured
55 kt (63 mph) measured gust
Property damage
$25,000
Reported by
ASOS
Coordinates
40.960, -98.310

Shingles were reported blown off roofs in northern portions of Grand Island.

Thunderstorm Wind, Adams

When
June 26, 9:53 PM CST
Where
Adams County, (Hsi)hastings Arpt
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
40.600, -98.430

Thunderstorm Wind, Clay

When
June 26, 10:23 PM CST
Where
Clay County, 3.68 mi E of Fairfield
Measured
61 kt (70 mph) measured gust
Property damage
$5,000
Crop damage
$250,000
Reported by
Department of Highways
Coordinates
40.423, -98.051

Measured by a Nebraska Department of Roads sensor at the junction of Highways 14 and 74.

Thunderstorm Wind, Thayer

When
June 26, 10:55 PM CST
Where
Thayer County, 0.53 mi W of Hebron Arpt
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
40.150, -97.590

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120601, 117614, 117615, 117616, 117617, 117618, 117619, 117620, 117621, 117622, 117623, 117624, 117625, 117626, 117627.